Hail, Granite
- When
- August 21, 6:00 PM MST to 6:05 PM MST
- Where
- Granite County, 13.32 mi WSW of Philipsburg Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.250, -113.560
Hail size was estimated between a walnut and ping pong ball.
5 inches in diameter and strong winds to portions of southwest Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Another round of severe thunderstorms brings hail up to 1.5 inches in diameter and strong winds to portions of southwest Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 21, 1:20 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 220 PM MDT FRI AUG 21 2009 .DISCUSSION...THIS EVENING AND TONIGHT. A POCKET OF SIGNIFICANT MOISTURE AND INSTABILITY WILL CONTINUE TO MOVE ACROSS WEST CENTRAL MONTANA INTO EARLY THIS EVENING. A WEAK COLD FRONT WILL SHIFT ACROSS THE AREA INTO EARLY THIS EVENING AND FURTHER HELP FOCUS THE ENERGY. WITHIN THIS ENVIRONMENT A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS...SAPPHIRE MOUNTAINS...AND LEMHI COUNTY EASTWARD INTO EARLY EVENING. FRIDAY NIGHT AND SATURDAY...A PACIFIC JET STREAK ALONG THE PACIFIC NORTHWEST COAST THIS AFTERNOON IS ANTICIPATED TO MOVE OVER THE NORTHERN US ROCKIES BY MIDDAY SATURDAY. GUIDANCE HAS GIVEN MIXED SIGNALS REGARDING MID LEVEL DRYING BETWEEN NOW AND SATURDAY...WHICH COULD CURTAIL THUNDERSTORM DEVELOPMENT OVER PORTIONS OF SOUTHWEST MONTANA AND CENTRAL IDAHO. IT IS SOMEWHAT DOUBTFUL THAT DRYING WILL BE AS STRONG AS NAM GUIDANCE SUGGESTS. THEREFORE...PROBABILITY OF PRECIPITATION HAS BEEN DECREASED ONLY SLIGHTLY OVER SOUTHWEST MONTANA AND MOSTLY ELIMINATED NEAR THE GLACIER PARK REGION. IF DRYING HAS BEEN OVER-EXAGGERATED BY GUIDANCE...STORMS THAT DEVELOP IN SOUTHWEST MONTANA MAY BECOME STRONG OR SEVERE. THE THUNDERSTORM THREAT FOR THIS AREA WILL NEED TO BE MONITORED CLOSELY. SUNDAY...A SHORTWAVE DISTURBANCE AND A CONSISTENT THERMAL BOUNDARY WILL PROVIDE A FOCUSING MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA SUNDAY AFTERNOON AND EVENING. THERE IS STILL SOME QUESTION AS TO WHERE THE BEST MOISTURE AND INSTABILITY WILL SET UP SUNDAY AFTERNOON... HOWEVER THE NAM MODEL HAS BEEN HANDLING CONVECTION FAIRLY WELL AND HAVE TRENDED THE FORECAST TOWARD A SOLUTION THAT BRINGS THUNDERSTORM POTENTIAL FARTHER NORTH INTO WEST CENTRAL MONTANA. A JET STREAK TO THE NORTH AND THE THERMAL BOUNDARY TO THE SOUTH WILL ENHANCE SOUTHWEST WINDS ACROSS THE NORTHERN ROCKIES...ESPECIALLY RIDGE TOP WINDS...SUNDAY AFTERNOON AND EVENING. MONDAY THROUGH THURSDAY. A WEAK TROUGH OF LOW PRESSURE MAY CONTINUE TO IMPACT PORTIONS OF SOUTHWEST MONTANA MONDAY. HOWEVER...AS A GENERAL RULE...HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION AND PRODUCE RELATIVELY WARM AND DRY CONDITIONS. HOWEVER...THERE REMAINS ENOUGH UNCERTAINTY REGARDING SMALL WAVES OR DISTURBANCES TO KEEP SOME LOW THREAT OF SHOWERS IN THE FORECAST ESPECIALLY ACROSS SOUTHWEST MONTANA. && .AVIATION...A VERY UNSTABLE ATMOSPHERE WILL PERSIST INTO THIS EVENING...ESPECIALLY ACROSS WEST CENTRAL MONTANA. A WEAK COLD FRONT WILL SHIFT ACROSS THE AREA AND FURTHER HELP FOCUS SCATTERED EVENING STORMS...ESPECIALLY EAST OF MISSOULA...THE BITTERROOT VALLEY AND CENTRAL LEMHI COUNTY. WITHIN THE CURRENT ENVIRONMENT...STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY OUTFLOW WINDS...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK/ZUMPFE/DEROSA LONG TERM....BAUCK AVIATION...BAUCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1028 AM MDT FRI AUG 21 2009 IDZ009-010-MTZ006-007-043-220300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1028 AM MDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS AND SAPPHIRE MOUNTAINS EASTWARD...AS WELL AS NORTHERN AND EASTERN LEMHI COUNTY. THE MAIN WEATHER THREAT WITH PASSING STORMS WILL BE STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THE STORMS WILL BE SUPPORTED BY A MOIST AIR MASS INTERACTING WITH A COOL FRONT MOVING EASTWARD TO THE DIVIDE BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT FRI AUG 21 2009
IDZ010-220000-
EASTERN LEMHI COUNTY-
515 PM MDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
600 PM MDT...
AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILMORE...OR 41 MILES EAST
OF CHALLIS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GILMORE...LEADORE AND
NICHOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4435 11332 4439 11341 4445 11345 4443 11349
4447 11359 4479 11328 4467 11306 4462 11305
4458 11307 4451 11300 4447 11300 4440 11290
4433 11283
TIME...MOT...LOC 2315Z 240DEG 18KT 4440 11339SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 552 PM MDT FRI AUG 21 2009 MTZ007-220030- BUTTE/BLACKFOOT REGION- 552 PM MDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN GRANITE COUNTIES UNTIL 630 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9 MILES WEST OF GARRISON...OR 13 MILES SOUTHEAST OF DRUMMOND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS... GOLDCREEK...BROCK CREEK...AVON AND FINN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4683 11279 4663 11242 4638 11303 4655 11321 TIME...MOT...LOC 2352Z 235DEG 22KT 4651 11299
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
648 PM MDT FRI AUG 21 2009
MTZ006-007-220130-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
648 PM MDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...EASTERN
RAVALLI...GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 730 PM
MDT...
AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DRUMMOND TO 10 MILES WEST OF BASIN TO 19 MILES SOUTHWEST OF
PHILIPSBURG...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GARRISON...GALEN...
JENS...HELMVILLE...GOLDCREEK...GEORGETOWN...BROCK CREEK...FINN...
AVON...ELLISTON AND BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4641 11231 4632 11246 4630 11255 4622 11258
4614 11324 4615 11388 4641 11363 4703 11280
4684 11278 4684 11255 4670 11252 4670 11242
4666 11240 4666 11233 4662 11228
TIME...MOT...LOC 0048Z 272DEG 18KT 4659 11302 4630 11246
4617 11362The Missoula radar (KMSX), 94 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
4 hail. Local standard time, as filed.
Hail size was estimated between a walnut and ping pong ball.
VFW Post customers reported having to pull over because of size and intensity of hail along the road between Hall to Maxville.
Hail lasted about five minutes.
A report of one inch hail received from the VFW Post in Maxville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193364, 193363, 193365, 193366.